Alert archive / Oklahoma / Tornado Warnings in 1993

Tornado Warning 37, NWS Tulsa, OK

October 16, 1993Cherokee County, Oklahoma

NWS Tulsa, OK issued this tornado warning at Oct 16, 1993, 6:50 PM CDT for Cherokee County, Oklahoma. It was in force for 35 min.

The area

The counties it named.

The facts

Issued
Oct 16, 1993, 6:50 PM CDT (23:50 UTC)
Expired
Oct 16, 1993, 7:25 PM CDT
In force
35 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Cherokee County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1993-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1993-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 162350
TORTUL
OKC021-170030-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
650 PM CDT SAT OCT 16 1993
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  730 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL OKLAHOMA
 
   ...SOUTHERN CHEROKEE COUNTY
 
AT 647 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A DEVELOPING
TORNADO 4 MILES WEST NORTHWEST OF COOKSON. MOVEMENT WAS SOUTHEAST AT 30
MPH. THE COMMUNITY OF COOKSON IS IN THE PATH OF THIS STORM AND RESIDENTS
OF COOKSON SHOULD TAKE SHELTER IMMEDIATELY.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
KEEP TU@NED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at Oct 16, 3:51 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Oct 16, 3:51 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT SAT OCT 16 1993

1945Z OK MESONET DATA INDICATED SFC LOW TO BE NORTH OF HOMINY WITH A
DRYLINE EXTENDING SOUTH TO WEST OF BRISTOW TO NEAR HOLDENVILLE AND A
COLD FRONT EXTENDING SOUTHWEST FROM THE LOW TO NEAR OKC. AIRMASS IN THE
WARM SECTOR REMAINS UNSTABLE BUT CAPPED BUT TSTMS ARE NOW FORMING TO
THE WEST OF CNU AND ARE SHOWING SIGNS OF BUILDING SOUTH INTO OK. THE
NGM AND ETA BOTH SHOW SIGNIFICANT MID LEVEL COOLING INTO ERN OK DURING
THE NEXT FEW HOURS SO RAPID SEVERE TSTM DEVELOPMENT STILL APPEARS
LIKELY SOMETIME BETWEEN NOW AND 02Z AS 100 KNOT H3 AND 60 KNOT H5 WIND
MAXES MOVE ACROSS THE AREA. HIGHEST STORM RELATIVE HELICITY VALUES ARE
NOW ALONG AND EAST OF U.S HIGHWAY 75 SO THE BEST CHANCE FOR SUPERCELL
AND TORNADO DEVELOPMENT WILL BE IN THE ERN HALF OF OUR FCST AREA THIS
EVENING. WILL PLACE HIGHEST POPS TONIGHT IN SE OK AND LOWER POPS TO THE
NORTHWEST WHERE SFC BOUNDARIES MAY PASS BEFORE STORM INITIATION. AS
VORT LOBE SWINGS ACROSS SRN OK LATER TONIGHT AND SFC COLD FRONT SLOWS
...SOME TRAINING OF ECHOES AND LOCALLY HEAVY RAINFALL MAY OCCUR IN
EXTREME SE OK.

LIGHT NORTH TO NORTHEAST LOW LEVEL FLOW WILL PREVAIL SUNDAY AND SUNDAY
NIGHT. NGM GRIDDED DATA SHOWS VERY HIGH RH BELOW 850 MB ACROSS MOST OF
ERN OK SO THE CHANCES OF SEEING MUCH SUN THE NEXT COUPLE DAYS APPEAR
SLIM EXCEPT MAYBE IN FAR SE OK. WITH SFC BOUNDARY STALLING JUST SOUTH
OF THE RED RIVER AND LOW LEVEL WINDS BECOMING MORE SOUTHERLY LATER
SUNDAY NIGHT AND MONDAY...CHANCES OF SHOWERS AND TSTMS WILL ONCE AGAIN
BE ON THE INCREASE.

EXPECT LITTLE DIURNAL TEMP RANGE SUNDAY AND SUNDAY NIGHT SO WENT WELL
BELOW THE NGM MOS MAXES SUNDAY AND ABOVE THE NGM MOS MINS SUNDAY NIGHT.
NGM TEMPS TONIGHT AND MONDAY LOOK REASONABLE ATTM. POPS ARE TOO LOW
TONIGHT BUT ARE CLOSE OR A LITTLE TOO HIGH SUNDAY THROUGH MONDAY.

TUL 54/63/55/68 3123    MLC 57/67/58/75 5123
BVO 52/61/53/66 2123    IDB 62/73/59/75 6323

.TUL...NONE.

PLATE

In the hours before

Local storm report, Oct 16, 5:14 PM CDT, 1 hour 36 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
514 PM CDT SAT OCT 16 1993

TIME (CDT)      COUNTY          EVENT

510 PM          TULSA        HALF DOLLAR SIZE HAIL AT TULSA FORECAST
                             OFFICE...HWY 169 AND 11TH STREET
Local storm report, Oct 16, 5:15 PM CDT, 1 hour 35 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
514 PM CDT SAT OCT 16 1993

TIME (CDT)      COUNTY          EVENT

510 PM          TULSA        HALF DOLLAR SIZE HAIL AT TULSA FORECAST
                  r           OFFICE...HWY 169 AND 11TH STREET
Local storm report, Oct 16, 5:58 PM CDT, 52 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
558 PM CDT SAT OCT 16 1993

TIME (CDT)      COUNTY          EVENT

441 PM          OSAGE        HAIL THE SIZE OF QUARTERS FELL 3 MI SOUTH
                             EAST OF NEW PRUE.
520 PM          TULSA        HAIL THE SIZE OF QUARTERS FELL AT EASTLAND
                             MALL IN EAST TULSA.
530 PM          WAGONER      DIME SIZE HAIL 3 MI SE OF ONETA.
538 PM          TULSA        DIME SIZE HAIL 81ST AND HARVARD IN SOUTH
                             TULSA.
542 PM          TULSA        NICKLE SIZE HAIL AT 91ST AND HWAY 169 SOUTH
                             EAST TULSA.
602 PM          TULSA        NICKLE SIZE HAIL FELL IN SOUTHEAST TULSA.
602 PM          WAGONER      NICKLE SIZE HAIL 4 MILES WEST OF COWETA.
Local storm report, Oct 16, 6:07 PM CDT, 43 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE TULSA, OK
558 PM CDT SAT OCT 16 1993

TIME (CDT)      COUNTY          EVENT

441 PM          OSAGE        HAIL THE SIZE OF QUARTERS FELL 3 MI SOUTH
                             EAST OF NEW PRUE.
520 PM          TULSA        HAIL THE SIZE OF QUARTERS FELL AT EASTLAND
                             MALL IN EAST TULSA.
530 PM          WAGONER      DIME SIZE HAIL 3 MI SE OF ONETA.
538 PM          TULSA        DIME SIZE HAIL 81ST AND HARVARD IN SOUTH
                             TULSA.
542 PM          TULSA        NICKLE SIZE HAIL AT 91ST AND HWAY 169 SOUTH
                             EAST TULSA.
602 PM          TULSA        NICKLE SIZE HAIL FELL IN SOUTHEAST TULSA.
602 PM          WAGONER      NICKLE SIZE HAIL 4 MILES WEST OF COWETA.
Special weather statement, Oct 16, 6:45 PM CDT, 5 minutes before
OKZ054>056-059-060-064-170030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT SAT OCT 16 1993

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHEAST OKLAHOMA...

TORNADO WATCH NUMBER 906 WHICH WAS ISSUED FOR A LARGE PART OF EASTERN
OKLAHOMA HAS BEEN CANCELLED FOR PARTS OF NORTHEAST OKLAHOMA.

TORNADO WATCH 906 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
NORTHEAST OKLAHOMA...

...OSAGE...NOWATA...PAWNEE...WASHINGTON...CREEK...AND TULSA.

THE TORNADO WATCH REMAINS IN EFFECT FOR MOST OF THE REST OF EASTERN
OKLAHOMA UNTIL 1100 PM TONIGHT.
Special weather statement, Oct 16, 6:46 PM CDT, 4 minutes before
OKZ054>056-059-060-064-170030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 PM CDT SAT OCT 16 1993

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHEAST OKLAHOMA...

TORNADO WATCH NUMBER 906 WHICH WAS ISSUED FOR A LARGE PART OF EASTERN
OKLAHOMA HAS BEEN CANCELLED FOR PARTS OF NORTHEAST OKLAHOMA.

TORNADO WATCH 906 IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
NORTHEAST OKLAHOMA...

...OSAGE...NOWATA...PAWNEE...W:ASHINGTON...CREEK...AND TULSA.

THE TORNADO WATCH REMAINS IN EFFECT FOR MOST OF THE REST OF EASTERN
OKLAHOMA UNTIL 1100 PM TONIGHT.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:48 AM CDTSevere Thunderstorm WarningTSAOkfuskee36 min
Oct 16, 12:48 AM CDTSevere Thunderstorm WarningTSACreek57 min
Oct 16, 1:35 AM CDTSevere Thunderstorm WarningTSAPawnee55 min
Oct 16, 1:42 AM CDTSevere Thunderstorm WarningTSACreek33 min
Oct 16, 1:45 AM CDTSevere Thunderstorm WarningTSAOsage45 min
Oct 16, 1:57 AM CDTSevere Thunderstorm WarningTSAOkmulgee63 min
Oct 16, 3:15 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee60 min
Oct 16, 4:35 AM CDTSevere Thunderstorm WarningTSASequoyah55 min
Oct 16, 5:33 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah57 min
Oct 16, 4:29 PM CDTSevere Thunderstorm WarningTSAOsage46 min
Oct 16, 4:40 PM CDTSevere Thunderstorm WarningTSATulsa65 min
Oct 16, 4:57 PM CDTTornado WarningTSATulsa44 min
Oct 16, 5:17 PM CDTSevere Thunderstorm WarningTSAWagoner58 min
Oct 16, 5:44 PM CDTSevere Thunderstorm WarningTSATulsa46 min
Oct 16, 5:54 PM CDTSevere Thunderstorm WarningTSAAdair66 min
Oct 16, 6:14 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee61 min

Nearby

Tornado Warnings in Oklahoma, 1993Every tornado warning in 1993Tornadoes in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.